Alabama, 2010

Tornado and Damaging Winds in Alabama, April 8, 2010

April 8, 2010 · NWS BMX · 5 events in 3 counties and zones

A cold front pushing through the area caused numerous showers and thunderstorms across central Alabama. One storm produced a weak tornado, and another an isolated area of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through the area caused numerous showers and thunderstorms across central Alabama. One storm produced a weak tornado, and another an isolated area of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 8, 3:24 AM CST, 18 minutes earlier.

Area forecast discussion, Apr 8, 3:24 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 AM CDT THU APR 8 2010

.DISCUSSION...

A STRONG COLD FRONT CURRENTLY EXTENDS FROM SOUTHWESTERN KENTUCKY TO
NEAR SAVANNAH TENNESSEE...TO MONROE LOUISIANA. THE LINE OF SHOWERS
AND THUNDERSTORMS IS WELL AHEAD OF THE FRONT...STRETCHING I-20 FROM
CUBA THROUGH TUSCALOOSA AND THEN STRETCHING UP TO NEAR CULLMAN. THIS
LINE WILL CONTINUE TO MOVE EAST THROUGH THE MORNING. WILL
RE-EVALUATE THE POPS BEFORE DEADLINE. HOWEVER GIVEN WHERE THE FRONT
IS ITSELF...WOULD NOT BE SURPRISED TO SEE SOME MORE DEVELOPMENT
BEHIND THIS INITIAL LINE. OVERALL THE MAIN DYNAMICS HAVE LIFTED TO
THE NORTH...ALTHOUGH THE MOST UNSTABLE CAPE HAS INCREASED ALMOST 200
J/KG ACROSS THE SOUTHWEST AS THE SYSTEM MOVES THROUGH. WILL NEED TO
CONTINUE TO KEEP AN EYE ON THE LINE OF STORMS.

WILL CONTINUE WITH THE STRONG WORDING IN THE HWO UNTIL THE THREAT IS
OVER THIS AFTERNOON. SPC DOES HAVE THE MAJORITY OF THE AREA UNDER A
SEE TEXT SECTION...MAINLY IN ASSOCIATION WITH THE OUTFLOW BOUNDARY
AND ANY FRONTAL INTERACTION THROUGH EARLY AFTERNOON...WITH A SLIGHT
RISK JUST TO OUR EAST FOR TODAY.

ONCE THIS SYSTEM CLEARS...A COOL AREA OF HIGH PRESSURE SYSTEMS BUILD
IN. IN FACT WE WILL NEED TO KEEP AN EYE ON FRIDAY AND SATURDAY
MORNINGS. THERE MAY BE JUST ENOUGH CLOUD COVER AND WIND TO KEEP
FRIDAY MORNING READINGS IN THE UPPER 30S TO NEAR 40 DEGREES.
MEANWHILE...SATURDAY MORNING TEMPERATURES WILL BE COOLER AS WINDS
CALM AND SKIES WILL BE CLEAR. LOOK FOR LOWS IN THE MID 30S ACROSS
THE NORTH. SOME NORMALLY COOLER LOCATION MAY GET A FEW DEGREES
COOLER...SO YOU MAY WANT TO THINK ABOUT ITEMS YOU MAY NEED IF WE DO
SEE A MID APRIL FROST. OTHERWISE SLOW MODIFYING TEMPERATURES THROUGH
THE WEEKEND AND THE FIRST OF NEXT WEEK ALONG WITH DRY CONDITIONS.

16

&&

.AVIATION...06Z TAF DISCUSSION.

A COLD FRONT WILL CROSS CENTRAL ALABAMA LATE TONIGHT AND THURSDAY...
BRINGING SHOWERS AND THUNDERSTORMS...LIKELY IN THE FORM OF A
WEAKENING SQUALL LINE...TO THE AREA. CEILINGS WILL LOWER OVER THE
NEXT SEVERAL HOURS AHEAD OF THE FRONT...LOWERING TO MVFR. SHOWERS
AND THUNDERSTORMS WILL BEGIN AFFECTING TCL AS EARLY AS 11Z...AND
SPREAD EASTWARD. WILL CARRY PREVAILING MVFR CONDITIONS IN THE
FORECAST FOR NOW...BUT STRONGER STORMS COULD BRING CONDITIONS DOWN
TO IFR AT TIMES WITH GUSTY WINDS. RAIN WILL END FROM WEST TO
EAST...WITH IMPROVING CONDITIONS DURING THE AFTERNOON ACROSS MUCH OF
THE NORTH. OVC MVFR CEILINGS WILL REMAIN AT MGM/TOI THROUGH AT LEAST
00Z FRIDAY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  42  67  35  73 /  90  10   0   0   0
ANNISTON    66  41  68  37  72 / 100  10   0   0   0
BIRMINGHAM  66  41  68  38  73 /  90  10   0   0   0
TUSCALOOSA  65  42  70  40  75 /  80  10   0   0   0
CALERA      66  43  68  39  72 / 100  10   0   0   0
AUBURN      70  42  69  38  72 / 100  10   0   0   0
MONTGOMERY  70  45  71  42  74 / 100  10   0   0   0
TROY        70  45  71  40  73 / 100  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/14
Hazardous weather outlook, Apr 7, 7:52 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT WED APR 7 2010

ALZ011>015-017>050-090200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
852 PM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A FEW STRONG THUNDERSTORMS...WITH GUSTY WINDS AND HAIL...ARE
POSSIBLE AFTER MIDNIGHT TONIGHT IN AREAS ALONG AND NORTH OF
INTERSTATE 59.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG THUNDERSTORMS...WITH GUSTY WINDS AND HAIL...WILL REMAIN
POSSIBLE THROUGH THURSDAY MORNING AND INTO THE AFTERNOON HOURS. THE
CHANCE OF STRONG STORMS WILL BE AREA WIDE UNTIL AROUND NOON...AND
THEN END FROM WEST TO EAST THROUGH THURSDAY AFTERNOON.

THERE IS A CHANCE OF FROST IN OUTLYING AREAS AND PROTECTED VALLEYS
IN THE NORTHERN HALF OF CENTRAL ALABAMA LATE FRIDAY NIGHT INTO EARLY
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 103 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Blount

When
April 8, 3:42 AM CST to 3:43 AM CST
Where
Blount County, 0.98 mi NW of Blountsville to 1.02 mi NW of Blountsville
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.088, -86.594

The short-lived tornado touched down on the northernmost ball field in Blountsville Park, where it ripped the tin roofing off the dugouts and carried them to a tree line approximately 300 to 400 yards down the path. It then continued to the north-northeast for less than a quater mile and crossed Park Drive, where it damaged a portion of the roof of a house. One large oak tree with a poor root system was also uprooted.

Lightning, Jefferson

When
April 8, 4:06 AM CST
Where
Jefferson County, 2.05 mi WSW of Rocky Ridge
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.418, -86.733

A house sustained significant damage from fire after being struck by lightning, in the Altadena Bend neighborhood near the Jefferson and Shelby County line. The residents heard the loud boom of thunder, and then had only a few minutes to get out of the house before it became engulfed. The fire destroyed the attic and upper floor of the two-story home. Three firefighters were injured (indirect) when the back deck on which they were standing collapsed, as they were dousing hot spots.

Lightning, Etowah

When
April 8, 4:20 AM CST
Where
Etowah County, 2.94 mi ENE of Walnut Grove
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.080, -86.250

A house fire, with unspecified damages, was caused by a lightning strike in the New Union community.

Thunderstorm Wind, Etowah

When
April 8, 4:28 AM CST to 4:29 AM CST
Where
Etowah County, 0.54 mi WNW of Attalla to 0.46 mi WSW of Reeseville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.022, -86.089

Numerous trees were blown down in a swath from Attalla to the north side of Gadsden. Some trees were blown down and blocked a portion of Interstate 59, north of exit 183, and both lanes of the highway had to be closed for a short time to clear them.

Thunderstorm Wind, Etowah

When
April 8, 4:28 AM CST
Where
Etowah County, 0.72 mi NNE of Sardis City
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.179, -86.114

Several trees were blown down near the intersection of Patterson Street and Alexander Drive, near the Sardis City community. A portion of a garage roof was blown off, and a home sustained damage from a fallen tree.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyThe tornado archive for Alabama, 2010Warnings in Alabama, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225133, 225140, 225136, 225134, 225135.